A Ventography!

Just two moms letting off some steam


37 Comments

UPDATE FROM DR. SHAW – ACETAMINOPHEN AND AUTISM CONNECTION

Back in January, we did a post summarizing what we learned from a webinar we attended given by Dr. William Shaw of Great Plains Lab. He discussed the connection between autism and acetaminophen. Dr. Shaw did not release any official information or transcripts after the webinar, despite tremendous public interest, because he had not yet released his official study. But just yesterday, we got Dr. Shaw’s e-newsletter, with an official statement about the autism acetaminophen connection.

Here is a summary of what the update said (in mom-lingo):

  • “It appears that the marked increase in the rate of autism throughout much of the world may be largely mediated by the marked increase in the use of acetaminophen in genetically and/or metabolically susceptible children and perhaps the use of acetaminophen by pregnant women.”
  • Because many children with autism have defective sulfation, they cannot properly detoxify acetaminophen. Therefore, it becomes toxic.
  • This then leads to intestinal Clostridia bacteria overgrowth.
  • Then the Clostridia bacteria cause overproduction of brain dopamine and reduced concentrations of brain norepinephrine.
  • Too much dopamine leads to obsessive, compulsive, and stereotypical behaviors.
  • Too little norepinephrine leads to reduced exploratory behavior and learning in new environments.
  • Because sulfation is often defective for people with autism, the body cannot use proper pathways to get rid of acetaminophen. Therefore, the body sends a larger than normal amount of acetaminophen to be detoxified by a pathway called cytochrome p450 2E1.
  • The problem with this pathway is that it leads to excessive production of N-acetyl-p-benzoquinone imine (NAPQI), a very toxic metabolite.
  • NAPQI is dangerous because it depletes glutathione which then reduces the body’s ability to detoxify a host of toxic chemicals in the environment.
  • In addition, the increase of NAPQI creates oxidative stress which leads to protein, lipid, and nucleic acid damage from free radicals. It also causes an increased rate of damage to mitochondrial and nuclear DNA.
  • NAPQI production has been found to be increased in humans at recommended dosages of acetaminophen and would be expected to be even higher in people with diminished sulfation capacity (as is often seen in autism).
  • BOTTOM LINE: Question your acetaminophen use.

By the way, acetaminophen is not just linked to the increase in autism. It has also been implicated in the rise in asthma. For more information, please read the following article  http://www.npr.org/blogs/health/2012/02/20/147002356/does-tylenol-worsen-asthma-for-kids.

For more information on Dr. Shaw’s original webinar about this topic, please read: https://ventography.wordpress.com/2012/01/14/acetaminophen-and-its-possible-connection-to-the-rise-in-autism/.

If you want to stay updated about news on this topic and future studies, please visit Dr. Shaw’s facebook page at: http://www.facebook.com/acetaminophenandautism.

 

UPDATE February 25, 2014: TYLENOL IS LINKED TO MORE THAN ADHD… WHAT THE MEDIA ISN’T TELLING YOU!

Advertisements